Alert archive / Kansas / River Flood Warnings in 2009

River Flood Warning 4, NWS Wichita, KS

April 19, 2009Wilson County, Kansas

NWS Wichita, KS issued this river flood warning at Apr 19, 2009, 11:14 AM CDT for Wilson County, Kansas. It took effect at Apr 19, 2009, 12:49 PM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2009, 11:14 AM CDT (16:14 UTC)
In effect from
Apr 19, 2009, 12:49 PM CDT
Expired
Apr 20, 2009, 8:30 AM CDT
In force
20 hr
Issued by
NWS Wichita, KS
Flood severity
Minor

County Wilson County, KS

The radar

The Wichita radar (KICT), 150 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Fall River (KS) at Fredonia (FRNK1).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
27 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KICT 191614
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1114 AM CDT SUN APR 19 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS... 

  FALL RIVER AT FREDONIA AFFECTING WILSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND 
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

&&

KSC205-200414-
/O.NEW.KICT.FL.W.0004.090419T1749Z-090420T0607Z/
/FRNK1.1.ER.090419T1749Z.090419T1800Z.090419T1807Z.NO/
1114 AM CDT SUN APR 19 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A 
* FLOOD WARNING FOR 
  THE FALL RIVER AT FREDONIA.
* UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT 11:00 AM SUNDAY THE STAGE WAS 16.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...FLOOD STAGE WILL BE REACHED BY THIS AFTERNOON. THE RIVER
  WILL CREST NEAR 17.1 FEET BY THIS AFTERNOON. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY THIS AFTERNOON.
* IMPACT...AT 17.0 FEET...FLOOD WATERS BACKUP INTO RESIDENTIAL YARDS 
  LOCATED 1 MILE SOUTH OF FREDONIA NEAR THE GAGE SITE OFF OF HIGHWAY 
  96.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    MON    TUE    WED
  FREDONIA        17.0  16.0 SUN 11 AM    9.5    8.3    7.8

$$
3 follow-up statements
000 
WGUS83 KICT 191950
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
250 PM CDT SUN APR 19 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN KANSAS...
 
  FALL RIVER AT FREDONIA AFFECTING WILSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND 
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

&&

KSC205-200750-
/O.EXT.KICT.FL.W.0004.000000T0000Z-090420T1453Z/
/FRNK1.1.ER.090419T1719Z.090420T0000Z.090420T0253Z.NO/
250 PM CDT SUN APR 19 2009

THE FLOOD WARNING CONTINUES FOR
  THE FALL RIVER AT FREDONIA.
* UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  2:30 PM SUNDAY THE STAGE WAS 18.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING AND CREST NEAR 19.5 FEET 
  BY THIS EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE TONIGHT.
* IMPACT...AT 17.0 FEET...FLOOD WATERS BACKUP INTO RESIDENTIAL YARDS 
  LOCATED 1 MILE SOUTH OF FREDONIA NEAR THE GAGE SITE OFF OF HIGHWAY 
  96.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    MON    TUE    WED
  FREDONIA        17.0  18.5 SUN 02 PM   12.0    8.7    8.0

$$
ELDER
000 
WGUS83 KICT 200055
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
755 PM CDT SUN APR 19 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN KANSAS...
 
  FALL RIVER AT FREDONIA AFFECTING WILSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND 
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

&&

KSC205-201255-
/O.EXT.KICT.FL.W.0004.000000T0000Z-090420T1812Z/
/FRNK1.1.ER.090419T1719Z.090419T2300Z.090420T0612Z.NO/
755 PM CDT SUN APR 19 2009

THE FLOOD WARNING CONTINUES FOR
  THE FALL RIVER AT FREDONIA.
* UNTIL MONDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT 7:00 PM SUNDAY THE STAGE WAS 19.2 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY MONDAY MORNING.
* IMPACT...AT 17.0 FEET...FLOOD WATERS BACKUP INTO RESIDENTIAL YARDS 
  LOCATED 1 MILE SOUTH OF FREDONIA NEAR THE GAGE SITE OFF OF HIGHWAY 
  96.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    MON    TUE    WED
  FREDONIA        17.0   19.2 SUN 7 PM    11.6   8.7    8.0

$$
000 
WGUS83 KICT 201330
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
830 AM CDT MON APR 20 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
KANSAS...
 
  FALL RIVER AT FREDONIA AFFECTING WILSON COUNTY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND 
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

&&

KSC205-201400-
/O.CAN.KICT.FL.W.0004.000000T0000Z-090420T1812Z/
/FRNK1.1.ER.090419T1719Z.090419T2300Z.090420T0551Z.NO/
830 AM CDT MON APR 20 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE FALL RIVER AT FREDONIA.
* AT  8:16 AM MONDAY THE STAGE WAS 11.2 FEET. 
* FELL BELOW FLOOD STAGE AT 12:51 AM MONDAY.
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 8.9 FEET BY TUESDAY 
  MORNING.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    TUE    WED    THU
  FREDONIA        17.0  11.2 MON 08 AM    8.9    8.1    7.8

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Apr 19, 6:33 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 19, 6:33 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
633 AM CDT SUN APR 19 2009

.AVIATION...12Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU
RAIN SHIELD WILL EXIT THE CNU TERMINAL BY AROUND 16Z OR SO...AS
POWERFUL UPPER LOW PRESSURE MOVES INTO MISSOURI. COULD SEE
LOCALIZED POCKETS OF 4-5 SM VSBYS IN MODERATE/HEAVY RAIN AT CNU.
ALSO...CANNOT RULE OUT AN ISOLATED LIGHTNING STRIKE...BUT THINKING
CHANCES ARE TOO LOW TO WARRANT MENTION IN CNU TAF. IFR/MVFR CIGS
WILL GRADUALLY DISSIPATE/LIFT FROM THE NORTHWEST THIS MORNING...AS
DRIER AIR FILTERS SOUTHEAST. STRONG NORTHWEST WINDS WILL PREVAIL
ACROSS THE ENTIRE AREA TODAY...BUT WILL DISSIPATE THIS EVENING.

ADK

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT SUN APR 19 2009/

DISCUSSION...

FORECAST CONCERNS WILL BE ENDING OF SHOWERS AND EMBEDDED STORMS
EARLY TODAY..THEN MAINLY TEMPS FOR THE BEGINNING OF THE WEEK.

TODAY:
MAIN UPPER LOW FINALLY MAKING SOME PROGRESS TO THE EAST EARLY TODAY
AS AN OPEN TROUGH.  SHRA AND EMBEDDED TSRA CONTINUE ON THE BACKSIDE
OF THE UPPER LOW AS WARM SECTOR AND ISENTROPIC LIFT WRAP SOME PRECIP
INTO THE NW SIDE OF THE LOW WITH THE MAIN DEFORMATION ZONE ACROSS
PORTIONS OF SOUTH CENTRAL KS. SHORT RANGE MODELS HANDLING THIS AREA
OF SHRA PRETTY WELL...WITH THIS AREA OF SHRA MAKING SLOW PROGRESS TO
THE EAST DURING THE MORNING HOURS ACROSS SOUTHEAST KS. WILL ALSO
CONTINUE TO MENTION SOME ISOLATED TSRA UNTIL THIS AREA MOVES
EAST...AS STEEP LAPSE RATES AND SOME ELEVATED INSTABILITY WILL KEEP
SOME RUMBLES OF THUNDER AROUND.

MAIN UPPER LOW MOVES INTO MO BY THIS AFTERNOON...WITH MOST OF THE
PRECIP EAST OF THE AREA. AM A LITTLE CONCERNED ABOUT SLOW PROGRESS
OF THE UPPER LEVEL...SO WILL KEEP SOLID CHANCE POPS IN EASTERN KS
UNTIL MIDDAY.  WILL SEE A DIMINISHING CLOUD TREND FROM WEST TO THE
EAST AS THE AFTERNOON CONTINUES. GRADIENT TIGHTENS ON THE BACKSIDE
OF THIS MAIN STORM SYSTEM...WITH SOME GUSTY WINDS FOR AREAS WEST OF
INTERSTATE 135 AS MOSTLY SUNNY SKIES RETURN. DAYSHIFT WILL HAVE TO
KEEP AN EYE ON THIS AS STEEP LAPSE RATES COULD LEAD TO WIND GUSTS TO
35 MPH.

TONIGHT-WED:
AS MAIN UPPER LOW MOVES INTO THE OHIO VALLEY...ANOTHER SHORTWAVE
ACROSS SOUTHERN CANADA LOOKS TO DROP INTO THE GREAT LAKES. THIS WILL
HELP BUILD AN UPPER LEVEL RIDGE OVER THE ROCKIES...WITH NW FLOW IN
CONTROL ACROSS THE PLAINS FOR THE BEGINNING OF THE WORK WEEK. WILL
SEE A GRADUAL WARMING TREND EACH DAY...AS NORTHWEST TO WEST FLOW
LEADS TO NICE DOWNSLOPE CONDITIONS FOR TUE INTO WED. WILL INCREASE
TEMPS BOTH DAYS TUE/WED IN CENTRAL KS WITH DRY CONDITIONS AND LOTS
OF SUNSHINE.

REST OF THE EXTENDED:
RIDGE LOOKS TO BREAK DOWN FOR WED NIGHT INTO FRI...WITH SOUTH TO
SOUTHWEST WINDS BRINGING SOME MID LEVEL MOISTURE BACK INTO THE
AREA.  MOST OF THIS MOISTURE ADVECTION WILL GO TO SATURATING THE MID
LAYERS AS LIFT INCREASES ACROSS NORTHERN KS...SO WILL KEEP WED NIGHT
INTO THU DRY. MAIN CONCERN WILL BE WARMING TEMPS AS DRY ATMOSPHERE
ACROSS THE AREA WILL LEAD TO LARGE DIURNAL TEMP SWINGS WITH MAX
TEMPS WELL ABOVE NORMAL FOR THU. COULD ALSO SEE SOME GUSTY WINDS ON
THU INTO FRI AS GRADIENT AGAIN TIGHTENS.

KETCHAM

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

BROAD UPPER LOW CONTINUES TO MAKE SLOW PROGRESS ACROSS PORTIONS OF
SOUTH CENTRAL KS AT THIS TIME...WITH SHRA AND EMBEDDED TSRA FOR THE
KICT AND KCNU TAFS. EXPECT THIS SHOWER AREA TO CONTINUE FOR AT LEAST
THE NEXT 3 TO 4 HOURS AS DEFORMATION ZONE WITH THIS SYSTEM WITH
EMBEDDED TSRA AND ASSOCIATED MVFR CEILINGS STAYING AROUND. EXPECT
SHRA TO END FROM WEST TO EAST BY AROUND 12Z/SUN.

FOR AREAS WEST OF THE UPPER LOW...AN AREA OF MVFR CEILINGS AROUND
1500 FEET WILL MOVE SOUTH INTO KRSL/KSLN BY 06-08Z/SUN AND
EVENTUALLY KICT/KHUT BY 09-12Z/SUN.  THIS AREA OF CEILINGS WILL
SLOWLY LIFT AS THE DAYTIME HOURS...PROGRESS....WITH CLEARING SKIES
MOVING INTO CENTRAL KS BY 18-21Z/SUN AS DOWNSLOPE FLOW SCOURS OUT
THE LOW LAYER MOISTURE.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  42  70  45 /  50   0   0   0
HUTCHINSON      64  41  71  44 /  40   0   0   0
NEWTON          64  42  69  44 /  60   0   0   0
ELDORADO        63  42  68  44 /  70   0   0   0
WINFIELD-KWLD   64  43  69  45 /  60   0   0   0
RUSSELL         66  40  73  42 /  20   0   0   0
GREAT BEND      66  40  73  43 /  30   0   0   0
SALINA          64  40  71  42 /  40   0   0   0
MCPHERSON       64  41  71  43 /  40   0   0   0
COFFEYVILLE     63  44  66  44 /  80   0   0   0
CHANUTE         62  43  66  44 /  80   0   0   0
IOLA            62  43  65  43 /  90   0   0   0
PARSONS-KPPF    62  44  66  44 /  80   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 19, 7:49 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
749 AM CDT SUN APR 19 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
749 AM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HIGH GRASSLAND FIRE DANGER WILL EXIST TODAY GENERALLY ALONG AND WEST
OF THE FLINT HILLS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH FIRE DANGER EXISTS IN ALL AREAS MONDAY. HOWEVER A VERY HIGH
FIRE DANGER IS POSSIBLE IN ALL AREAS ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BDK/ADK

In the hours before

Special weather statement, Apr 19, 6:06 AM CDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
606 AM CDT SUN APR 19 2009

KSZ093-191145-
COWLEY-
606 AM CDT SUN APR 19 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY COUNTY...

AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
LOCALLY HEAVY RAINFALL EXTENDING FROM NEAR WINFIELD TO ARKANSAS
CITY. RAINFALL RATES MAY APPROACH ONE-HALF INCH TO ONE INCH PER HOUR.

THE RAINFALL MAY PRODUCE MINOR STREET FLOODING. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
FLOODING BECOME MORE IMMINENT.

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:37 PM CDTSevere Thunderstorm WarningICTAllen, Neosho23 min
Apr 18, 10:54 PM CDTAreal Flood WarningICTButler, Cowley, Sedgwick, Sumner5 hr
Apr 19, 5:13 AM CDTAreal Flood WarningICTButler, Chase, Greenwood2 hr
Apr 19, 6:48 AM CDTRiver Flood WarningICTSumner8 hr
Apr 19, 3:56 PM CDTRiver Flood WarningICTAllen, Neosho19 hr
Apr 19, 3:56 PM CDTRiver Flood WarningICTNeosho29 hr
Apr 19, 3:56 PM CDTRiver Flood WarningICTLabette, Neosho52 hr
Apr 19, 3:56 PM CDTRiver Flood WarningICTLabette64 hr

Nearby

River Flood Warnings in Kansas, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.